Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 22, NWS La Crosse, WI

June 10, 2020Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jun 10, 2020, 8:41 PM CDT for Richland County, Vernon County, Wisconsin. It took effect at Jun 11, 2020, 1:00 AM CDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Jun 10, 2020, 8:41 PM CDT (01:41 UTC)
In effect from
Jun 11, 2020, 1:00 AM CDT
Expired
Jun 11, 2020, 11:28 AM CDT
In force
10 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Viola (VIOW3).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

150 
WGUS43 KARX 110141
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
841 PM CDT Wed Jun 10 2020

.Recent heavy rainfall has resulted in rises on area rivers, streams,
and creeks. Minor flooding is forecast along the Kickapoo River at
Viola.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 
If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC103-123-111340-
/O.NEW.KARX.FL.W.0022.200611T0600Z-200612T1434Z/
/VIOW3.1.ER.200611T0600Z.200611T1200Z.200611T1434Z.NO/
841 PM CDT Wed Jun 10 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Viola.
* from late tonight to Friday morning.
* At 12:45 PM Wednesday the stage was 12.4 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Thursday morning and continue 
  to rise to near 14.3 feet by Thursday morning. The river will fall 
  below flood stage by Thursday morning.
* Impact...At 14.0 feet...Minor flooding occurs in areas near the 
  river, including Banker Park in Viola. Flooding also affects low 
  lying agricultural land.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$

NMB
2 follow-up statements
261 
WGUS83 KARX 110610
FLSARX


Flood Statement
National Weather Service La Crosse WI
110 AM CDT Thu Jun 11 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-112110-
/O.EXT.KARX.FL.W.0021.000000T0000Z-200613T1030Z/
/BRFW3.1.ER.200611T1350Z.200612T0000Z.200612T1630Z.NO/
110 AM CDT Thu Jun 11 2020

The Flood Warning continues for
  The Black River at Black River Falls.
* until late Friday night...Or until the warning is cancelled.
* At 11:00 PM Wednesday the stage was 45.8 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 48.5 feet by this evening. The river will fall below 
  flood stage by Friday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

WIC103-123-112110-
/O.EXT.KARX.FL.W.0022.000000T0000Z-200612T1251Z/
/VIOW3.1.ER.200611T1047Z.200611T1200Z.200611T1251Z.NO/
110 AM CDT Thu Jun 11 2020

The Flood Warning continues for
  The Kickapoo River at Viola.
* until Friday morning...Or until the warning is cancelled.
* At  8:44 PM Wednesday the stage was 13.2 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 14.1 feet by. The river will fall below flood stage 
  by this morning.
* Impact...At 14.0 feet...Minor flooding occurs in areas near the 
  river, including Banker Park in Viola. Flooding also affects low 
  lying agricultural land.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$

WIC011-121-112110-
/O.CON.KARX.FL.W.0020.200611T1800Z-200612T1800Z/
/ARCW3.1.ER.200611T1800Z.200611T1800Z.200612T0000Z.NO/
110 AM CDT Thu Jun 11 2020

The Flood Warning continues for
  The Trempealeau River at Arcadia.
* from this afternoon to Friday afternoon...Or until the warning is 
  cancelled.
* At 11:00 PM Wednesday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Forecast...The river is expected to rise to near flood stage today.
* Impact...At 8.0 feet...Minor flooding begins. A few streets are 
  affected by high water, and pumping operations begin. 

&&
 
LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158

$$
260 
WGUS83 KARX 111628
FLSARX


Flood Statement
National Weather Service La Crosse WI
1128 AM CDT Thu Jun 11 2020

.The Kickapoo River at Viola is below flood stage. Therefore...the 
Flood Warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC103-123-111658-
/O.CAN.KARX.FL.W.0022.000000T0000Z-200612T1251Z/
/VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1128 AM CDT Thu Jun 11 2020

The Flood Warning is cancelled for
  The Kickapoo River at Viola.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall and drop below 12 feet 
  tonight.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 10, 6:55 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 10, 6:55 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 PM CDT Wed Jun 10 2020

.SHORT TERM...(Tonight through Friday)
Issued at 235 PM CDT Wed Jun 10 2020

Upper level shortwave trough making its way northeast across the
Great Lakes this afternoon. Areas of showers/a few storms continue
in the deformation region of the shortwave, locally mainly impacting
western Wisconsin. Additional rainfall of 1/4 (locally 1/2 inch) is
possible, but thankfully confined to locations that did not receive
the heaviest rains of yesterday. The bulk of the precipitation
should clear by 00z.

More bits of upper level energy will move through the northwest flow
a loft on Thu and will interact with a west-east running sfc
boundary laying up across central MN across northern WI. The deeper
saturation holds north, and so should the main rain chances. How far
south these chances extend is the bigger question locally and meso
models currently paint showers down to the I-94 corridor. Looks
reasonable given the current setup. SBCAPES up to 500 j/kg via the
GFS and NAM, so some thunder not out of the question.

.LONG TERM...(Saturday through Wednesday)
Issued at 235 PM CDT Wed Jun 10 2020

The GFS and EC remain in good agreement with sliding an upper level
ridge across the region this weekend, bending it over and shifting
southeast a bit as a PAC NW trough slides across southern Canada.
While the scenario generally favors a dry weekend, both models
suggest ripples in the upper level flow will slip down the lee side
of the ridge while also working into the western side of the trough,
potentially topping it. If enough saturation, this could result in
some small rain chances. GFS has more RH, and thus more of a
smattering of showers here and there. Going to lean on the dry
forecast for now, keeping any small chances west/east of the local
area.

With the ridge axis holding west for the weekend, northwest flow
will keep things cool with highs mostly upper 60s to mid 70s.

The region looks to get back under southwest flow for the start of
the new work week and should see a bump up in temps as a result.
Differences between the GFS and EC in just how much the ridge breaks
down though, which impacts not only temps but potential pcpn
chances. The GFS is more aggressive with breaking the ridge down,
then driving a trough/cold front into the region for Wed  night. The
EC says "no" to this scenario, shuttling the bulk of any shortwave
energy northeast into Canada. Several of the GEFS members support
the operational GFS. Will ride the consensus solution for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 654 PM CDT Wed Jun 10 2020

Clouds continue to progressively diminish as an upper trough
departs the region. Models are showing a weak disturbance
embedded in northwest flow aloft dropping through the area late
tonight. Looks like it will be fairly quick with enough dryness in
the low levels to just result in an increase in VFR clouds. Can't
entirely rule out a stray shower, but looks like too small of a
possiblity at this point to warrant inclusion in the TAF. Will
likely see some lingering VFR clouds during the day Thursday.
Current gusty northwest winds will subside quickly this evening,
backing to the west and southwest overnight. Will likely be a
period of low level wind shear at LSE from around 05 to 08Z, with
surface winds remaining stronger at RST to preclude LLWS concerns
there. West to northwest winds will ramp up Thursday afternoon
with gusts around 20 to 25 knots expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Kurz
Hazardous weather outlook, Jun 10, 7:39 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
739 PM CDT Wed Jun 10 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
739 PM CDT Wed Jun 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Flooding continues on several area rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding or high water levels will continue on several rivers
into the weekend.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jun 10, 4:33 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 ESE BLUFFTON          43.39N 91.84W
06/10/2020  M3.90 INCH       WINNESHIEK         IA   PUBLIC

            STORM TOTAL.

&&
Local storm report, Jun 10, 5:05 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       MONDOVI                 44.56N 91.67W
06/10/2020  M2.45 INCH       BUFFALO            WI   CO-OP OBSERVER

            STORM TOTAL.

&&

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.